Transfusion Related Acute Lung Injury / TRALI: Overview

RSS
Modified on 2009/10/14 21:44 by admin
Patients who receive blood products, particularly plasma-containing products, may be at risk for Transfusion Related Acute Lung Injury (TRALI), a serious pulmonary syndrome that can lead to death if not recognized and treated appropriately. Even small amounts of plasma in packed red blood cells may induce TRALI. Recognition of symptoms and immediate treatment are imperative.

The first TRALI fatality was reported in 1992. Since then, there have been more than 45 TRALI deaths. This represents 13 percent of all transfusion fatalities. TRALI is thought to be the third leading cause of transfusion related death. The majority of deaths were associated with fresh frozen plasma transfusions; fewer were caused by packed red blood cell transfusions and platelet transfusions. In most cases, follow-up donor antibody screens implicated donors who were multiparous females and were positive for anti-HLA or anti-granulocyte antibodies. Non-fatal TRALI events reported by licensed blood establishments through Med Watch or as Biological Product Deviation reports are also on the increase. There have been 26 such reports since 1999. This finding may be attributable to better recognition and reporting of events. Because of misdiagnosis and/or underreporting, the full scope of TRALI is not known.

TRALI is a well-characterized clinical constellation of symptoms including dyspnea, hypotension, and fever. The radiological picture is of bilateral pulmonary infiltrates without evidence of cardiac compromise or fluid overload. Symptoms typically begin 1-2 hours after transfusion and are fully manifest within 1-6 hours. Products typically implicated in TRALI are whole blood, packed red blood cells, fresh frozen plasma, cryoprecipitate, platelet concentrates, apheresis platelets, and rarely IGIV 1. The etiology of TRALI may be attributable to the presence of anti-HLA and/ or anti-granulocyte antibodies in the plasma of multiparous females or donors who have received previous transfusions. TRALI recipients have no specific demographics such as age, gender, or previous transfusion history. Some investigators have hypothesized that TRALI is the result of two independent insults: patient clinical status and anti-white cell antibodies. Transfusion recipients who develop TRALI may have had a predisposing event such as surgery, active infection, massive transfusion, or cytokine therapy that causes activation of the pulmonary endothelium and priming of the recipient's white blood cells . Although TRALI does not always occur through transfusions from donors with anti-HLA or anti-granulocyte antibodies, one or both of these antibody types have been found in 89% of TRALI cases.

It appears that unlike allergic or anaphylactic immune-mediated transfusion reactions, antibodies implicated in TRALI are usually of donor origin. Once transferred to the recipient, these antibodies may cause complement activation resulting in neutrophilic influx into the lungs and damage to the pulmonary microvasculature. The clinical result may be subtle or significant. In either case, there is typically a marked hypoxemia, hypotension, fever, and severe bilateral pulmonary edema. Respiratory support should be as intensive as dictated by the clinical picture. Diuretics play no role in TRALI as the underlying pathology involves microvascular injury, rather than fluid overload.

See Also

  1. Lung & Airway Disorders
  2. Blood Donation & Other Transplantation
  Name Size